Indiana, 2017

Lake-Effect Snow in Indiana, March 14, 2017

March 14, 2017 · NWS LOT · 1 event in 1 county or zone

A quick-moving system on Sunday night, March 12 into early Monday, March 13, brought widespread snow, then lake effect snow started Monday night and persisted through Tuesday, March 14. This lake effect snow was oriented into northeast Illinois for a lengthy period, which is rare as Michigan and northwest Indiana are typically the more favored locations for lake effect snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A quick-moving system on Sunday night, March 12 into early Monday, March 13, brought widespread snow, then lake effect snow started Monday night and persisted through Tuesday, March 14. This lake effect snow was oriented into northeast Illinois for a lengthy period, which is rare as Michigan and northwest Indiana are typically the more favored locations for lake effect snow.

The first round of snow caused impacts to the Monday morning commute, while the next lake effect round brought major impacts to the Tuesday morning commute.

Some of the highest snowfall totals in Lake County include 10.5 inches in Munster and 10.0 inches in Dyer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 14, 1:20 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Mar 14, 1:20 AM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
220 AM CDT Tue Mar 14 2017

.SHORT TERM...
200 AM CDT

Through tonight...

We have evolved from lake effect showers and several multi band
structures with our low level flow to more a several single band
structure (the first one emanating from Lake Huron, the second
from northern Lake Michigan) now that the low level flow has
shifted more full fetch parallel and you can see the convergence
axis well in the near lakeshore observations. This first main band
has had 35-40 dBz echoes which is extremely high for snow and
indicated of the ongoing heavy snow.

Thermodynamically this is prime time for lake effect to produce
2" per hr snowfall rates with very steep low level lapse rates,
and high inversion heights, with this inversion height even high
enough with the low level CAPE to produce lightning (reported on
NLDN near Bloomingdale not around 1230 am). UGN (Waukegan) has
been reporting 1/2SM tempo 1/4SM in snow, with wind gusts to 40-45
mph possibly occurring at times in the band.  Earlier snow
showers outside of the main band currently on KLOT radar have
weakened somewhat, and convective allowing models this fairly
intense band to continue shifting into southern Cook County and
shortly thereafter into Lake County Indiana, following the better
convergence axis, though what is amazing is this band is extending
southwest through almost the entire CWA, with Morris in Grundy
county even reporting 3/4SM vsby in the snow. The band will
likely become a bit more progressive as it does so thus the rates
may still be intense but not last quite as long.

The cold upper level low to our north will only slowly shift
southeast into lower Michigan today, which will keep the cold
airmass in place and support a favorable atmospheric setup for
continued lake effect snow. We do lose the strong convergence
signal on the Illinois side where snow would likely become more
loosely organized, but the main band across the lake appears to
refocus again across Cook County and Lake County Indiana later
this morning. While the moisture layer is slightly shallower, the
lake effect parameters are still rather impressive.

Then this evening we will start to feel the drying and subsident
influence of high pressure to our northwest across Illinois, but
then as low level winds shift more due northerly and somewhat
convergent over the center of the lake, the concern for moderate
to heavy lake effect snow will shift into Porter County, Indiana
and neighboring LaPorte. There is a several hour period, per
forecast soundings, of similar lake effect parameters with
regards to the steep lapse rates, high (though slightly lower than
currently) inversion heights and some lake convergence to focus
into a single band. The prime window is a 3z-9z or a late evening
to early morning period. We will likely have a Lake effect
advisory or warning going for Porter for something on the order of
4-8" or so. Will update this discussion after this decision and
any initial headline changes.

KMD

&&

.LONG TERM...
200 AM CDT

Wednesday through Monday...

High pressure will make better eastward headway which coupled with
the backing wind profile will shift the lake effect snow east of
the area Wednesday afternoon. For other areas outside the snow, a
cold air mass and variable cloudiness will keep temperatures on
the cold side, upper 20s today, and upper 20s to low 30s
Wednesday. With snow on the ground and high pressure in the area,
expect temps to drop pretty quickly into the teens, maybe some
single digits possible.

There are several weather systems of interest beyond this. After
a dry and colder Wednesday night and Thursday, a pacific frontal
system will lead to a batch of precipitation Thursday night into
Friday. Most models show a decent warm nose ahead of the system,
and therefore it is possible this one is all rain, but the concern
initially will be with a lingering snowpack that colder
temperatures initially may pose a freezing rain threat. Have
introduced a small mention of this instead of a snow as it does
not appear to be a snow maker. Highs Friday warm into the 40s.

High pressure builds in behind this system for the weekend of
seasonal to slightly above normal temperatures as the polar jet
shifts east of the area. There are signs of another wet system for
Monday on the GFS/GEM but the EC is much drier, so there is a
chance for rain early next week.

KMD

&&

.AVIATION...
For the 06Z TAFs...

1235 am...Main forecast concern remains lake effect snow through
this afternoon. Band of lake effect snow extends from ugn to dpa
and is expected to shift south across ord/mdw/gyy during the
predawn hours. Adjusted timing based on current trends and hi/res
guidance but further tweaks to timing are possible. Heavy snow
will reduce visibilities to 1/4sm in this band. If this band moves
southeast as expected it will likely do so with increasing speed
and duration of heaviest snow may end up being shorter than
current tempo duration. Thunder now being reported at ord and an
occasional lighting flash is possible in the strongest parts of
the band.

As this band shifts into northwest Indiana...another band is
forecast to develop by mid morning and affect parts of northeast
IL. Confidence is only medium as to how far west this band will
extend and it may end up staying just east of ord. Given that this
band could also produce moderate to perhaps brief heavy snow...
opted to continue tempo mention but lower vis/cigs. Confidence of
this band affecting mdw is medium and high for gyy. Trends will
need to be monitored later this morning and changes with later
forecasts are likely. After this second band of lake effect snow
shifts into northwest Indiana...the remainder of the period is
expected to by dry.

Winds have shifted more easterly south of the current band of snow
and more northerly to the northwest of the band. As this band
shifts southeast winds will shift northerly and possibly to the
north/northwest by sunrise. Northerly winds are expected much of
the day and may vary from north/northwest to north/northeast...
thus confidence on specific wind directions is low. Speeds/gusts
will likely increase this morning with gusts into the 20kt range
expected. Winds will shift northwest with sunset with speeds
diminishing. cms

&&

.MARINE...

220 am...High pressure over the northern Great lakes will move
south across the western lakes tonight and then turn southeast to
the Ohio Valley Wednesday night. Low pressure along the North
Carolina coast will move northeast along the east coast today and
tonight as it deepens. This pattern will maintain a strong
northerly gradient across Lake Michigan into Wednesday morning and
then winds will being to shift northwesterly and diminish into
Wednesday evening. There is a period later this afternoon through
this evening when low end gale gusts are possible across the
southern part of the lake. Its also possible there could be some
brief gale gusts in any heavier snow squalls today and tonight.
Winds will shift southerly Thursday and increase into the 15-25 kt
range as the gradient tightens ahead of low pressure moving
across Ontario Friday. A trailing cold front from this low will
move across the lake Friday afternoon shifting winds northwesterly
with a period of 30kts possible Friday night through Saturday
evening. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Lake Effect Snow Warning...ILZ006-ILZ013-ILZ014 until 4 PM
     Tuesday.

     Lake Effect Snow Advisory...ILZ022 until 4 PM Tuesday.

IN...Lake Effect Snow Warning...INZ001 until 1 AM Wednesday.

LM...Small Craft Advisory...IL nearshore waters until 9 AM Wednesday.

     Small Craft Advisory...IN nearshore waters until 9 PM Wednesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Mar 14, 2:47 AM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
347 AM CDT Tue Mar 14 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
150900-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
347 AM CDT Tue Mar 14 2017 /447 AM EDT Tue Mar 14 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Today and Tonight.

WEATHER HAZARDS EXPECTED:

  Significant Snow Risk.
  Limited Excessive Cold Risk.

DISCUSSION:

Several bands of lake effect snow will impact northeast Illinois
through early to mid afternoon today. These snow bands have a history
of 1 to 2 inches per hour snowfall rates. The lake effect snow will shift
into northwest Indiana tonight. Expect snow to strengthen again this
evening and overnight, especially over Porter county.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Excessive Cold Risk.
  Limited Snow Risk.
Thursday night...
  Limited Ice Accumulation Risk

DISCUSSION:

Lake effect snow across Porter County will be ending Wednesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

&&

LMZ740>745-150900-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
347 AM CDT Tue Mar 14 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE illinois NEARSHORE
WATERS OF LAKE MICHIGAN AND THE indiana NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Today and Tonight.

  Hazardous Conditions for Small Craft are likely. Gale Force
  Winds are possible, especially near any heavy snow bands.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous Conditions for Small Craft are likely.
Thursday...
  No Hazards.

Friday through Sunday...
  Hazardous Conditions for Small Craft are likely.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-150900-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
347 AM CDT Tue Mar 14 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Today and Tonight.

Occasional gale force gusts are possible today over the south half
of Lake Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

&&

KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Mar 14, 12:07 AM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
107 AM CDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 AM     SNOW             3 SW MIDWAY AIRPORT     41.75N 87.79W
03/14/2017  M1.0 INCH        COOK               IL   CO-OP OBSERVER

            LAKE EFFECT SNOW SINCE 7 PM. 0.08 WATER EQUIVALENT.

&&

KDONOFRI
Local storm report, Mar 14, 1:38 AM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
238 AM CDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             ROCKFORD                42.27N 89.06W
03/14/2017  M1.0 INCH        WINNEBAGO          IL   OFFICIAL NWS OBS

            ADDITIONAL LAKE EFFECT SNOW FROM 7 PM ON MONDAY TO 1 AM
            TUESDAY.

&&

KDONOFRI
Local storm report, Mar 14, 2:04 AM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
304 AM CDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HEAVY SNOW       WAUKEGAN                42.37N 87.87W
03/14/2017  M8.5 INCH        LAKE               IL   NWS EMPLOYEE

            LAKE EFFECT STORM TOTAL 8.5 INCHES...STARTED MONDAY
            EVENING.

&&
Local storm report, Mar 14, 3:22 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
422 AM CDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     SNOW             ADDISON                 41.93N 88.01W
03/14/2017  M3.0 INCH        DUPAGE             IL   DEPT OF HIGHWAYS

            LAKE EFFECT TOTAL 3.0 INCHES.

&&
Local storm report, Mar 14, 4:39 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
539 AM CDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     SNOW             GURNEE                  42.38N 87.94W
03/14/2017  M8.0 INCH        LAKE               IL   PUBLIC

            OVERNIGHT SNOW

&&

ACS
Local storm report, Mar 14, 4:42 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
542 AM CDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     SNOW             MOUNT PROSPECT          42.07N 87.94W
03/14/2017  E4.4 INCH        COOK               IL   PUBLIC

&&

ACS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Lake

When
March 14, 5:00 AM CST to 8:00 PM CST
Where
Lake forecast zone
Reported by
CoCoRaHS
Coordinates
41.472, -87.376 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688336.